Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 187, NWS Twin Cities, MN

September 23, 2023Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 23, 2023, 4:00 PM CDT for Lac qui Parle County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2023, 4:00 PM CDT (21:00 UTC)
Expired
Sep 23, 2023, 4:32 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 175 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 4:18 PM CDTTORNADO6 Ne Madison, MNBrief rain wrapped tornado lasted 30 to 45 seconds in an open field.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS53 KMPX 232100
SVRMPX
MNC073-232145-
/O.NEW.KMPX.SV.W.0187.230923T2100Z-230923T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Sat Sep 23 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  North central Lac qui Parle County in west central Minnesota...

* Until 445 PM CDT.

* At 359 PM CDT, a severe thunderstorm was located near Madison, or
  21 miles southeast of Ortonville, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Lac qui Parle County, including the following
  locations... Louisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4525 9629 4522 9627 4522 9622 4519 9617
      4519 9612 4516 9607 4500 9609 4501 9625
      4525 9633
TIME...MOT...LOC 2059Z 180DEG 17KT 4506 9619 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
883 
WWUS53 KMPX 232111
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Sat Sep 23 2023

MNC073-232145-
/O.CON.KMPX.SV.W.0187.000000T0000Z-230923T2145Z/
Lac qui Parle MN-
411 PM CDT Sat Sep 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL LAC QUI PARLE COUNTY...

At 411 PM CDT, a severe thunderstorm was located near Madison, or 20
miles southeast of Ortonville, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Lac qui Parle County, including the following locations...
Louisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4525 9629 4522 9627 4522 9622 4519 9617
      4519 9612 4516 9607 4500 9609 4501 9625
TIME...MOT...LOC 2111Z 191DEG 14KT 4509 9616 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
625 
WWUS53 KMPX 232124
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Sat Sep 23 2023

MNC073-232145-
/O.CON.KMPX.SV.W.0187.000000T0000Z-230923T2145Z/
Lac qui Parle MN-
424 PM CDT Sat Sep 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL LAC QUI PARLE COUNTY...

At 424 PM CDT, a severe thunderstorm was located near Appleton, or 19
miles southeast of Ortonville, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Louisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4506 9608 4510 9626 4522 9623 4522 9622
      4519 9617 4519 9612 4516 9607
TIME...MOT...LOC 2124Z 200DEG 17KT 4514 9611 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
701 
WWUS53 KMPX 232132
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
432 PM CDT Sat Sep 23 2023

MNC073-232141-
/O.CAN.KMPX.SV.W.0187.000000T0000Z-230923T2145Z/
Lac qui Parle MN-
432 PM CDT Sat Sep 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAC QUI PARLE
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4506 9608 4510 9626 4522 9623 4522 9622
      4519 9617 4519 9612 4516 9607
TIME...MOT...LOC 2131Z 180DEG 17KT 4517 9611 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:26 PM CDT, 34 minutes earlier.

Area forecast discussion, Sep 23, 3:26 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Sat Sep 23 2023

.DISCUSSION...(This evening through Saturday)
Issued at 326 PM CDT Sat Sep 23 2023

KEY MESSAGES:

- Additional showers and storms this afternoon and tonight, with
heaviest rain over Minnesota.

- There is a Slight risk (2/5) of severe storms across southern and
western Minnesota late this afternoon and evening. All severe
hazards will be possible.

- Dry weather will return by mid-week with above normal temperatures
for the foreseeable future.

This morning's convection that was across southern MN has since
pushed into central WI with some showers lingering in Chippewa and
Eau Claire counties. Some additional showers and storms also
developed across south-central MN late this morning on the nose of
700 hPa WAA. This activity has since weakened, though, as it has
moved north away from the lift and into lesser instability. Of
greater interest is the convection currently developing along the
central portion of the MN/IA border. This activity stems from a
stronger convective complex over north-central IA. None of the
morning CAMs have had this feature and its longevity and potential
upscale growth remain unclear. Latest mesoanalysis indicates that
surface air parcels are uncapped with 1500 J/kg of CAPE across
southern MN. (Mid-level lapse rates also exceed 7 C/km.) With
nothing to stop the lifting of parcels, additional cells to the
north of the current activity seem probable.

While the current environment could support a strong/severe storm,
doubt is being cast on the severe potential later this afternoon.
Mosaic radar and satellite imagery show additional storms developing
along an arching cold front that extends to a surface low in
southeast SD. CAMs have depicted this line of storms intensifying
while traveling northeast through southern MN; reaching the Twin
Cities by around 6pm this evening. However according to
mesoanalysis, the ongoing convection across southern MN has greatly
limited surface instability in its wake. Thus, the full potential of
the QLCS may not be realized as it passes through turned over air.
Thunderstorms are still expected late this afternoon thru this
evening for most of the area, but as of now, severe weather appears
less likely across southern and south-central MN. Perhaps a few
strong/severe wind gusts may still occur, particularly around and
west of the MSP area where prior convection may not have caused as
much contamination.

Instead, the greatest concern for severe weather appears to be
farther west in southwestern/western MN. Breaks in the clouds have
been noted on satellite and some cellular convection has fired in
eastern SD. Expecting more storms to develop along the occluded
front with supercells possible in an environment of +1500 J/kg
SBCAPE and 30-40 knots of effective bulk shear. All severe hazards
are still possible (including tornadoes) given storms could spin
relatively easily in the vorticity rich environment closer to the
surface low.

Showers and thunderstorms will continue to spread along the cold
front through this evening, eventually draping from north-central MN
southward into eastern MN and west-central WI overnight. The
heaviest and most widespread rainfall is expected tonight as the
strong dynamics of this system overlap. The 12z HREF LPMM shows a
good swath of 1.5" to over 3" across central MN. A couple of models
also hint at training of storms occurring near the MN/WI border,
which would be a concern if it occurs over any urban areas. Higher
amounts of rainfall would be expected if training were to occur.
Winds will also become very strong near the cold front overnight as
the surface low deepens with gusts exceeding 40 knots.

Forecast models show the low pressure system stalling over MN
through at least Monday. Showers and thunderstorms will be possible
to likely for nearly our entire region through this period as the
continual lift will cause showers and storms to wrap around the low.
Thunderstorms will be most likely during the afternoon hours.
Guidance shows that an additional 1-2" of rain could occur through
Monday night from central MN into western WI. This would of course
be very dependent on where lines of precip set up, with higher
amounts possible with thunderstorms and/or training. The remnant low
should push east by mid-week, but with some models struggling to do
so, have kept slight chance PoPs across western WI through Wednesday.

Afterwards, the pattern turns drier with temperatures forecast to
warm above normal towards the end of next week. Long-range models
favor upper-level ridging to once again develop over the Great Lakes
and into eastern Canada. A chance of rain may occur towards the end
of next week within the southwesterly flow upstream of the ridge,
but forecast certainty is much too low to say definitively at this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM CDT Sat Sep 23 2023

Scattered showers will continue through mid afternoon, then TS
expected to develop across southwest MN and push ENE though the late
afternoon and early evening before weakening. IFR conditions possible
in TS, otherwise mostly MVFR/VFR conditions through the period. SE winds
will increase later today with some gusts to 30 kts through evening.

KMSP...Looks dry for most of the day, then showers and storms
expected early this evening (after 23Z). Showers should persist into
the overnight before diminishing by Sunday morning.

/OUTLOOK FOR KMSP/
Mon...Chc MVFR/-SHRA/-TSRA. Wind S 10 kts.
Tue...VFR. Wind E 10 kts.
Wed...VFR. Wind SE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...CTG
AVIATION...Borghoff
Hazardous weather outlook, Sep 23, 3:38 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Sep 23 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
242045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely tonight. A few storms could be severe
with large hail, damaging winds, and an isolated tornado or two,
particularly over portions of central and southern Minnesota.
Thunderstorms will be capable of producing locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening across
Minnesota.

In the hours before

Special weather statement, Sep 23, 3:55 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
355 PM CDT Sat Sep 23 2023

MNZ054-232130-
Lac Qui Parle MN-
355 PM CDT Sat Sep 23 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LAC QUI PARLE
COUNTY THROUGH 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, or 21 miles southeast of Ortonville, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Lac
qui Parle County, including the following locations... Louisburg and
Madison Airport.

This includes U.S. Highway 75 between mile markers 107 and 116, and
between mile markers 118 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4525 9629 4522 9627 4522 9622 4519 9617
      4519 9612 4518 9610 4498 9611 4498 9626
      4525 9632
TIME...MOT...LOC 2055Z 180DEG 18KT 4505 9619

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:57 AM CDTSpecial Weather StatementMPXFaribault33 min
Sep 23, 7:10 AM CDTSpecial Weather StatementMPXFreeborn35 min
Sep 23, 3:55 PM CDTSpecial Weather StatementMPXLac qui Parle35 min
Sep 23, 5:13 PM CDTSpecial Weather StatementMPXStevens32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.